Medications orbiting my head

 

 

 

 

 

 

 

 

 

 

I drew this picture to illustrate the jumble I feel is going on.  Just to recap, 6 months ago, had a manic episode and was hospitalized.  I previously was not on any medications, but suddenly I was thrown back into all of that – psychiatric visits, side effects, adjusting dosages, trying different drugs.  I’d definitely say the hardest part of the past 6 months was being depressed for a good chunk of that time.  But almost equally hard, just in a different way, is the long term.

Early on, I was cavalier.  I was sure that I’d get off of all these medications within 6 months – just go back to the way things had been.  I was even reluctant to add an antidepressant – things had to get really bad for me to go there.  Now that it’s been 6 months, I can easily say that time frame was way too short.  And I’m also not so sure anymore:  Which drugs are helping?  Which side effects can I tolerate?  How long will I be seeing this psychiatrist?  Do I potentially want to stay on any of these long term?  (That last question scares me – it’s almost as if being med-free has been a part of my identity…)

Some of this journey has felt crazy.  I was having hot flashes and cold sweats, my mouth tasted metallic, I threw up a few times (and I have a stomach of steel).  At one point, I went on a drug called Cogentin.  Its purpose was not to help with symptoms, but rather to help with side effects.  One of the other drugs, Geodon, typically causes hand tremors and a stiffening of facial muscles.  When a nurse practitioner asked if I was experiencing these things, I said, “I guess so.”  So she prescribed yet another thing to add to the mix.  After 3 days of taking it, my nearsighted vision became blurry.  Overnight.  One day was fine, the next day, I couldn’t read the computer screen.  I wasn’t reading books at the time, so that wasn’t an issue, but I remember eating food and not being able to see it and just feeling enormous sadness on top of depression.  I didn’t put the pieces together, but luckily I had an appointment with my psychiatrist 2 days later, and when I mentioned the blurry vision, he said, “Oh, that’s common with Cogentin.”  What?

I also cycled through 4 different antidepressants within a short amount of time.  Celexa, Zoloft, and Lexapro were making me feel famished all the time, which was just making me feel anxious.  I got on Wellbutrin, and luckily that’s been side effect – free as far as I can tell.

Ideally, I don’t want to be medicated.  And it was so easy when it felt like that wasn’t on my radar.  But now I am faced with all these decisions and timelines.  And although there is strong input from other people (mostly my psychiatrist, who thinks I need to be on at least something for forever), it’s all ultimately up to me.

For now, I just advocated for myself to lower the amount of Geodon (mood stabilizer / antipsychotic) that I’m taking.  I feel really happy about that.  I have plans to tackle Klonopin (anti-anxiety medication that I’m using as a sleep aid) next.  As for Wellbutrin (antidepressant), I’m not quite decided.  I’m just going to take these things one step at a time.


10 Comments on “Medications orbiting my head”

  1. demiandproud says:

    Good luck… managing the health of your own mind can feel like a full-time job.

    Like

  2. rimonim says:

    I’ve struggled with the med free as identity thing too. For myself I think this is ultimately internalized abilism, as I’ve found a protocol that really works for me with minimal side-effects. Yet I still found it hard to accept myself as somebody dependent on medication long-term. I wanted to stop taking my anxiety meds when I started T, because….T should fix everything? One Rx is fine but 2 is too many? I stopped for a year or something til I started wondering why I was so anxious all the time.

    I hope you will find a med or no-med combo that works well for you!

    Like

    • janitorqueer says:

      I never thought of it is a form of abilism, but you’re absolutely right! T initially dissolved my anxiety – probably for 6 months or so! But it wasn’t a long term solution…

      Like

  3. Ugh, I’ve totally been there, and I know what you mean with the med-free identity. As antidepressants go, in my experience, Wellbutrin was the best. It’s usually prescribed for a year, but it can be longer. Listen to your body and it should all work out.

    Like

  4. Peter G. Inoshita says:

    I really appreciate your drawing because I know how confusing medications can be. I hope that you’re able to figure out what works best for you because I know medication timelines are confusing as fuck

    Like

  5. Pixie says:

    It seems to me to be a bit early and premature to assume “forever” on any of these meds. As you said, its only been 6 months. Take your time, do what you feel is right, and I’m positive you’ll get this figured out too. You’re smart! You know yourself! 🙂

    I’ve been psychiatric-med-free for a few years and happy with that. No one ever found an anti-depressant that did anything positive for me and I eventually got tired of continuing to try. But now I’m on a daily HIV-prevention med that my ID specialist says I’ll need until they find a cure. For me, it feels like the same sort of having to admit I need medical help taking care of myself that I really do not like and am not happy with. But after months of trying to find an alternative, exploring my risk level, and talking to people who’s careers are in HIV prevention, nothing else made sense. I have to do what is right for myself and my body even when I’m not happy about it. I guess that’s what it means to be an adult. 🙂

    Like


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s